Alert archive / Oregon / High Wind Warnings in 2017
High Wind Warning 3, NWS Pendleton, OR
NWS Pendleton, OR issued this high wind warning at Feb 20, 2017, 1:37 PM PST for 4 counties in Oregon. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2017, 1:37 PM PST (21:37 UTC)
- Expired
- Feb 20, 2017, 5:49 PM PST
- In force
- 4 hr
- Issued by
- NWS Pendleton, OR
Counties Gilliam County, OR, Morrow County, OR, Umatilla County, OR, Wheeler County, OR
The radar
The Pendleton radar (KPDT), 77 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 1:40 PM PST | NON-TSTM WND GST 56 | 4 Wnw Pendleton, OR | DURING A 56 MPH GUST THE POWER WAS KNOCKED OUT AT THE NWS OFFICE, AND OPERATIONS WERE MOVED TO GENERATOR BACKUP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WWUS76 KPDT 202137 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 137 PM PST Mon Feb 20 2017 ...Windy conditions expected today... .Pressure gradients will tighten across the area creating windy conditions that is expected to continue into this evening. ORZ507-508-210545- /O.UPG.KPDT.WI.Y.0009.000000T0000Z-170221T0600Z/ /O.NEW.KPDT.HW.W.0003.170220T2137Z-170221T0600Z/ Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- including the cities of Pendleton, Pilot Rock, Heppner, Condon, and Fossil 137 PM PST Mon Feb 20 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... The National Weather Service in Pendleton has issued a High Wind Warning...which is in effect until 10 PM PST this evening. the Wind Advisory is no longer in effect. * WINDS...South 35 to 45 mph with gusts up to 60 mph. * TIMING...strong winds expected into this evening. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ORZ505-506-511-210545- /O.CON.KPDT.WI.Y.0009.000000T0000Z-170221T0600Z/ John Day Basin-Ochoco-John Day Highlands-Central Oregon- including the cities of Dayville, John Day, Mitchell, Monument, Spray, Brothers, Paulina, Prairie City, Seneca, Bend, Madras, Prineville, and Redmond 137 PM PST Mon Feb 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...South 20 to 30 mph with gusts up to 45 mph. * TIMING...Windy conditions expected into this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ029-210545- /O.CON.KPDT.WI.Y.0009.000000T0000Z-170221T0600Z/ Foothills of the Blue Mountains of Washington- including the cities of Dayton, Waitsburg, and Walla Walla 137 PM PST Mon Feb 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...South 15 to 25 mph with gusts up to 40 mph. * TIMING...Windy conditions expected into this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
255 WWUS76 KPDT 210149 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 549 PM PST Mon Feb 20 2017 ORZ507-508-210300- /O.CAN.KPDT.HW.W.0003.000000T0000Z-170221T0600Z/ Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- 549 PM PST Mon Feb 20 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Pendleton has cancelled the High Wind Warning. The winds across the Blue Mountain Foothills of Oregon have decreased considerably over the past couple of hours. Winds the rest of the evening are expected to run 5 to 15 mph from the southeast through the southwest. Thus the High Wind warning has been cancelled. $$ ORZ505-506-511-WAZ029-210300- /O.CAN.KPDT.WI.Y.0009.000000T0000Z-170221T0600Z/ John Day Basin-Ochoco-John Day Highlands-Central Oregon- Foothills of the Blue Mountains of Washington- 549 PM PST Mon Feb 20 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pendleton has cancelled the Wind Advisory. The winds across the Blue Mountain Foothills of Washington, and the Ochoco-John Day Highlands and the John Day Basin in Oregon have decreased considerably over the past couple of hours. Winds the rest of the evening are expected to run 5 to 15 mph. Thus the wind advisories in these areas have been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Feb 20, 11:15 AM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 20, 11:15 AM PST, 2 hours 22 minutes before
Area Forecast Discussion...Corrected National Weather Service Pendleton OR 1115 AM PST Mon Feb 20 2017 Corrected AVIATION Discussion .UPDATE...Significant dry slot had worked its way into the region creating windy conditions across portions of the area that has prompted a Wind Advisory. In addition pops were substantially decreased and afternoon temps increased along with winds. && .AVIATION...18Z TAFS...VFR through this evening and into overnight. Another warm front will move into central Oregon after 09Z tonight with a snow/rain mix at KRDM and KBDN and rain spreading northward to remaining TAF sites overnight. MVFR conditions will begin at KRDM and KBDN with the onset of the rain/snow mix. Clearing skies due to sinking air immediately east of the Cascades this morning has allowed mixing of stronger winds aloft down to the surface at KRDM, KBDN, KS33, KS39 and KGCD. Aircraft at these airports will experience Severe Turbulence during takeoffs and landings due sustained southerly winds of 30 kts with gusts of 40-45 kts. KPDT and KALW will have southwest winds of 15 to 25 kts with gusts to 30- 35 kts. Winds will diminish after 03Z. Winds at KYKM and KDLS will remain below 15 kts for the next 24 hours. Polan .PREVIOUS DISCUSSION... /issued 825 AM PST Mon Feb 20 2017/ UPDATE...A low pressure system over the ne pac will continue to spin disturbances into the pac nw today with clouds and rain expected. The latest radar shows a batch of rain approaching our wa/or cascades with drier conditions across portions of the region except for the eastern zones. A wedge of drier air may allow for some sunshine that could make the atmosphere unstable and an isold tsra is possible over our far eastern zones around and near wallowa area this afternoon. Some changes were performed on the pops this morning to lower them a bit while they were increased some this afternoon over our extreme northern sections. In addition some of the showers may produce heavy rainfall and along with the warmer temps will continue to produce quick snow melt that could fill stream and rivers will rapidly moving water and a flood watch remains in effect for some locations. PREV DISCUSSION... /issued 401 AM PST Mon Feb 20 2017/ SHORT TERM...Today through Wednesday...An active weather pattern will persist through at least mid week with one Pacific storm after another. One moving through now is bring moderate rain to the Blue Mountains and Foothills with rain also covering most other areas of the CWA. Snow levels are fairly high so snow does not look to be a problem. Once this system moves off to the east later this morning expect showers this afternoon. There may even be a stray lightning strike over the extreme northeast corner of the CWA but not enough to include in the forecast. Winds will also increase this afternoon and it will become breezy to windy...mostly on the ridge tops that are exposed to the free air winds. Another weather system will then move into the region on Tuesday...with a brief break and then a third system on Wednesday. Tuesday will be stronger and wetter though. Snow levels will lower by Wednesday but the amount of precipitation will not be that much on Wednesday and so snow amounts in the mountain will be too light for any winter weather highlights. There are some hydrology concerns with the rain and melting snow over the next couple of days...mainly in the Yakima and Kittitas Valleys and the Simcoe Highlands due to rain and snow melt. There is a flood watch in effect for these areas which is discussed in more detail below. Temperatures will be slightly above normal today and then will lower to near or slightly below normal by Wednesday. It will become breezy again on Tuesday. 88 LONG TERM...Wednesday Night through Monday...Unsettled weather is expected through the long term period as a trough will be over the western CONUS and Canada. Wednesday night and Thursday a wave will be moving south through the trough. This will give the mountains a chance of mainly snow as snow levels will start out at 1500 feet and drop to the surface by Thursday afternoon. Snow levels will remain below 1500 feet through Monday. The lower elevations won't see much precipitation though there should be a slight chance of rain and snow showers on Thursday. Precipitation amounts will be light and even in the mountains snow amounts will be an inch or less. After a lull Thursday night, another wave will graze the coast Friday and Friday night. This will give the mountains another chance of snow while in the lower elevations there will be a slight chance of snow mixed with rain during the daytime. The Columbia Basin will generally remain dry. The wave will slide south into California on Saturday while another wave starts to move south out of the Gulf of Alaska. Some weak ridging will keep much of the area dry Saturday and Saturday night though the northerly flow will generate a slight chance of light snow showers in the mountains. That next wave will arrive either Sunday or Sunday night (models have timing differences) and affect the region through Monday. Due to the uncertainty, have a chance of snow showers in the mountains and a slight chance of snow showers mixed with daytime rain showers in the lower elevations. Temperatures will be in the 30s to around 40 during the day and generally in the mid teens to mid 20s at night. Perry HYDROLOGY...Previous Discussion...Significant rain will fall Monday and Tuesday with these warm fronts. Rising snow levels from the warm air aloft will add snowmelt to the runoff. Rainfall up to three quarters of an inch in the Simcoe Highlands and up to one half an inch in the Yakima and Kittitas Valleys may create localized flooding. A flood watch has been issued for these areas Monday through Tuesday afternoon. Lesser amounts of rain will fall in the Lower Columbia Basin and Foothills of the Blue Mountains. A Hydrological Outlook - product PDXESFPDT - has been issued for these areas. 76 && .PRELIMINARY POINT TEMPS/POPS... PDT 58 34 42 31 / 50 60 50 20 ALW 61 36 42 32 / 60 50 70 30 PSC 56 33 42 30 / 60 40 70 10 YKM 46 28 38 26 / 80 40 60 10 HRI 59 32 42 29 / 50 50 50 10 ELN 41 27 35 25 / 100 30 60 10 RDM 56 29 40 26 / 50 50 30 20 LGD 52 36 40 29 / 90 60 50 30 GCD 58 34 42 29 / 60 50 50 40 DLS 46 31 38 32 / 90 50 40 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...Wind Advisory until 10 PM PST this evening for ORZ505-506-511. WA...Flood Watch through Tuesday afternoon for WAZ026-027-521. && 97/99/88/83
The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 10:30 AM PST | Wind Advisory | PDT | Crook, Deschutes, Gilliam, Grant, Jefferson, Morrow and 3 more | 7 hr |
Nearby
High Wind Warnings in Oregon, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.